Posted 4/9/2011 6:02 PM (GMT -6)
Common knowledge would tell a migraineur that giving a stimulant such as adderall (or any other ADD stimulant on the market) to a person who has migraines is probably not a good idea. More and more doctors are telling us to avoid caffeine because research is linking stimulants to migraines and increase of severity of migraines.
I was diagnosed last year with adult ADD and given Adderall. I took it from March to December. I stopped taking it because I didn't really see it as being effective anymore. Two weeks after I stopped taking it I started to get real migraines. I say "real" because my past history of migraines have been ocular migraines with no pain.
After seeing my general practitioner, a neurologist, a pulmonologist (for a sleep study), and I have an appointment with a dentist and a headache specialist next week, I have been getting really frustrated with this new pain. I decided to make a list of what changed in my life when the migraines started. The only thing that changed was stopping the adderall.
I started taking adderall again a week ago and I have not had one major migraine. I did not take adderall today - just to see what would happen. Today I had light sensitivity, a very severe headache wrapping from my left eye to the back of my head, nausea, dizziness (general symptoms of a migraine). I decided - even though it was 3 p.m. at the time - to go ahead and take my adderall and the headache went away.
Has anyone found such relief with a stimulant? I'm just trying to figure out if my relief is found because I have a disorder requiring the stimulant or if the stimulant would work on someone who would not benefit from it otherwise.